North Carolina, 2011

Strong Wind in North Carolina, January 26, 2011

January 26, 2011 · NWS ILM · 1 event in 1 county or zone

A strong southwest gradient produced non-convective wind gusts near 45 mph, causing minor damage.

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A strong southwest gradient produced non-convective wind gusts near 45 mph, causing minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jan 26, 2:53 PM EST, 25 minutes earlier.

Area forecast discussion, Jan 26, 2:53 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
253 PM EST WED JAN 26 2011

.SYNOPSIS...
A COUPLE WEAK TROUGHS WILL MOVE ACROSS THE AREA THURSDAY AND
FRIDAY...BUT NO PRECIPITATION IS EXPECTED. A WEAK COLD FRONT
WILL MOVE ACROSS THE AREA SATURDAY NIGHT. WEAK HIGH PRESSURE
WILL FOLLOW AND REMAIN THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM WEDNESDAY...GUSTY SOUTHWEST WINDS WILL VEER AROUND TO THE
W-NW THROUGH TONIGHT AS POTENT LOW PRESSURE SYSTEM TRACKS OFF TO THE
NORTHEAST. MID TO UPPER LOW OVER WESTERN NC EARLY THIS AFTERNOON
WILL TRACK NORTHEAST EXITING THE VA COAST THIS EVENING. SOME BREAKS
IN THE CLOUDS WILL PERSIST THROUGH THIS AFTERNOON BEFORE CLEARING
THIS EVENING AS SUBSIDENCE ON THE BACK END OF SYSTEM MOVES OVER
LOCAL AREA. PCP WATER VALUES WILL DECREASE TO LESS THAN A HALF INCH
BUT WILL SPIKE UP A BIT AS WINDS SHIFT AROUND TO THE NW PUSHING A
LITTLE MOISTURE TOWARD THE COAST THIS EVENING BEFORE COMPLETELY
DRYING OUT BY MIDNIGHT. PLENTY OF DRY AND COOLER AIR WILL MAKE ITS
WAY INTO THE AREA OVERNIGHT. BY MORNING PCP WATER VALUES WILL BE
LESS THAN .25 INCHES AND 850 TEMPS WILL BE DOWN AROUND 2 C. WINDS
WILL STAY UP THROUGH THE NIGHT AND THEREFORE CAA WILL BE THE MAIN
PLAYER TONIGHT AS SKIES CLEAR. TEMPS WILL DROP TO WITHIN A FEW
DEGREES OF FREEZING BY MORNING.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 PM WEDNESDAY...SURFACE TROUGH WILL LIFT OUT OF THE AREA ON
THU AHEAD OF MID-LEVEL SHORTWAVE WHICH WILL SWING ACROSS THE AREA
THU NIGHT. YET ANOTHER UPPER TROUGH AND WEAK SURFACE REFLECTION WILL
SWING ACROSS THE AREA ON FRI AND THEN OFF THE COAST FRI NIGHT. SO
WHILE SEVERAL FEATURES WILL AFFECT THE FORECAST AREA THIS PERIOD...
AIRMASS WILL JUST BE TOO DRY TO SUPPORT ANY SHOWERS. PRECIPITABLE
WATER VALUES AT THE START OF THE PERIOD WILL BE AROUND A QUARTER OF
AN INCH AND ONLY RECOVER TO A HALF INCH FRI AND FRI NIGHT.
HOWEVER...MODELS ARE SHOWING SOME WEAK OMEGA IN ASSOCIATION WITH
THESE FEATURES AND ENOUGH MOISTURE FOR PERHAPS SOME HIGHER CLOUDS ON
THU AND PATCHY LOW TO MID CLOUDS FRI AND FRI NIGHT. COLD
ADVECTION...ALTHOUGH WEAK WILL FOLLOW THE PASSAGE OF EACH TROUGH.
TEMPERATURE FORECAST WILL BE HIGHLY DEPENDENT ON THE CLOUD COVER. AT
THIS TIME...FRI LOOKS TO BE THE WARMER OF THE TWO DAYS AND MAXIMUMS
WILL BE ABOUT NORMAL FOR LATE JAN. OVERNIGHT TEMPS LOOK COLDEST THU
NIGHT. MORE IN THE WAY OF CLOUDS FRI NIGHT SHOULD RESULT IN SLIGHTLY
HIGHER TEMPS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 3 PM WEDNESDAY...FAST ZONAL FLOW ALOFT MEANS A BIT OF A LOW
CONFIDENCE FORECAST BUT TEMPS SHOULD BE NEAR NORMAL FOR MOST OF THE
EXTENDED.  WE MIGHT ACTUALLY CLOSE OUT THE MONTH WITH AT LEAST A
COUPLE DAYS OF ABOVE NORMAL TEMPERATURES...WHICH WE HAVE NOT SEEN ON
CONSECUTIVE DAYS SINCE JANUARY 1-2...AND NOVEMBER 30-DECEMBER 1
BEFORE THAT.  GFS TRIES TO DEVELOP PRECIP ALONG THE CAROLINA
COAST...MOST NOTABLY WITH A SOUTHERN STREAM DISTURBANCE SLATED FOR
MONDAY.  NOT ENOUGH CONFIDENCE IN TIMING OR AVAILABILITY OF MOISTURE
IN THIS PATTERN TO WARRANT MORE THAN A SLIGHT CHANCE IN ANY
PERIOD...WHICH WILL NOT ACTUALLY BE INCLUDED IN THE ZONES.  TEMPS
NEAR TO JUST ABOVE CLIMO.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 18Z...THERE WILL BE TWO TRICKY PORTIONS OF THE TAFS. THE
FIRST WILL BE RIGHT AT THE BEGINNING AS TO WHEN THE IFR STRATUS
WILL PUSH EAST. FEEL FAIRLY CONFIDENT IT WILL LAST ONLY A COUPLE
HOURS AS THE COLD AIR ADVECTION INCREASES AND THE WINDS GUST NEAR
30 KTS. THE OTHER PORTION OF THE TAFS THAT HAVE UNCERTAINTY WILL
BE THE OVERNIGHT HOURS. THE GFS WANTS TO INTRODUCE IFR FOG WHILE
THE NAM KEEPS THIS VFR THE WHOLE NIGHT. WILL LEAN TOWARDS THE GFS
ALONG THE COAST WHERE THE HEAVIEST PRECIPITATION OCCURRED. LOOK
FOR POTENTIAL FOR IFR FOG AFTER THE WINDS DIMINISH...AROUND
07-08Z. AFTER SUNRISE...VFR CONDITIONS ARE EXPECTED WITH SCATTERED
SKIES AND A LIGHT NORTHWEST WIND.

EXTENDED OUTLOOK...HIGH CONFIDENCE FOR VFR CONDITIONS THURSDAY
AFTERNOON AND FRIDAY. FOG POSSIBLE SATURDAY MORNING. VFR SUNDAY
AND MONDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM WEDNESDAY...SCA ADVISORY UNTIL 2 AM THURS MORNING. SW
WINDS GUSTING UP TO 35 KTS WILL SHIFT TO W-NW THROUGH THIS EVENING
AS STRONG LOW PRESSURE SYSTEM TRACKS OFF TO THE NORTHEAST. EXPECT
WINDS 25 TO 30 KTS THROUGH THIS EVENING WITH A DIMINISHING TREND
AFTER MIDNIGHT AS GRADIENT BEGINS TO WEAKEN AS LOW LIFTS FAR ENOUGH
AWAY. WNA SHOWS SEAS PEAKING AROUND 00Z THIS EVENING AT 10 FT NEAR
FRYING PAN SHOALS WITH A STEADY DECLINE THEREAFTER. NEAR SHORE SEAS
WILL DROP OUT WITH STRONG OFF SHORE COMPONENT TO THE WINDS. BY
MIDNIGHT...SEAS CLOSE TO THE COAST WILL BE 3 FT OR LESS. BY MORNING
SEAS SHOULD BE DOWN TO 2 TO 4 FT OVER MOST WATERS WITH NW WINDS
AROUND 15 KTS.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 PM WEDNESDAY...WINDS WILL START THE PERIOD FROM THE NW AND
THEN BACK TO SW AHEAD OF A TROUGH THU AFTERNOON AND EVE. WINDS WILL
VEER TO THE W WITH PASSAGE OF THIS TROUGH THU NIGHT. WINDS WILL
THEN BACK TO THE SW AHEAD OF NEXT TROUGH FRI AFTERNOON AND THEN VEER
TO N LATER FRI NIGHT WITH ITS PASSAGE. WINDS WILL BE STRONGEST JUST
AHEAD OF THESE TROUGHS AND THEN FOR A SHORT WHILE AFTER THEIR
PASSAGE. THE STRONGEST WINDS ARE EXPECTED FRI AFTERNOON AND EVE.
WINDS AND SEAS WILL BE CLOSE TO SMALL CRAFT ADVISORY CRITERIA FRI
AFTERNOON AND EVE IN CONJUNCTION WITH THE TIGHTEST PRESSURE
GRADIENT. OFFSHORE FLOW WILL KEEP NEAR SHORE SEAS CONSIDERABLY LOWER.

LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 3 PM WEDNESDAY...EXPECT WEST-SOUTHWEST RETURN FLOW TO PICK UP
ON SATURDAY AS A CLIPPER LOW PASSES WELL TO OUR NORTH.  GRADIENT
WILL TIGHTEN UP ENOUGH TO POSSIBLY SUPPORT A SOLID 15 KT...AND OPEN
A WIDER RANGE IN SEAS DUE TO FETCH DIFFERENCES.  LOOK FOR 2-4 FT
WITHIN THE COASTAL WATERS AND 5 FT OUT AROUND FRYING PAN BUOY. WEAK
COLD FRONT DROPS IN SAT NIGHT...WITH WEAK HIGH PRESSURE RIDGING FROM
THE NORTH SUNDAY AND MONDAY.  MODEST NORTH TO NORTHEAST FLOW WILL
CARRY THROUGH THE END OF THE CWF...BUT WITH SPEEDS GENERALLY AROUND
10 KT SEAS SHOULD HOLD AROUND 2-3 FT.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EST THURSDAY FOR AMZ250-252-
     254-256.

&&

NEAR TERM...RGZ
SHORT TERM...RJD
LONG TERM...RAS
AVIATION...DL
Hazardous weather outlook, Jan 26, 6:27 AM EST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
627 AM EST WED JAN 26 2011

AMZ250-252-254-256-271130-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
627 AM EST WED JAN 26 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-271130-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
627 AM EST WED JAN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, New Hanover

When
January 26, 3:18 PM EST to 3:25 PM EST
Where
New Hanover forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee

A gas station awning was destroyed at the corner of Market Street and Kenwood Avenue.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275545.